© 2022 KLCC

KLCC
136 W 8th Ave
Eugene OR 97401
541-463-6000
klcc@klcc.org

Contact Us

FCC Applications
Oregon's Willamette Valley seen from Eugene
NPR for Oregonians
Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations

Deadly overdoses in Lincoln County prompt pleas for community help

heroin_fentanyl_carfentanil.jpg
U.S. Drug Enforcement Administration
These vials of samples provide a visual example of how much it takes for each drug to be lethal.

Lincoln County Public Health has reported three overdoses among residents in the past week. Two were fatal. Fentanyl contamination is the contributing factor and now, the community is being asked to take action steps to prevent more overdoses.

Jennifer Beckner is the Overdose Prevention Coordinator for Linn Benton and Lincoln counties. She said it’s important that we all talk about the risks.

“This affects everyone in our community, Beckner said. “These last fatal overdoses were people that everyone knew. They’re people that you don’t think have an issue with narcotics or opioids, but it could be anyone.”

Beckner implores community members to get and carry the overdose reversal medications Naloxone or Narcan. If you think someone is experiencing an overdose, first call 9-1-1 to get emergency response on the way. It can take multiple doses of medication to bring someone back from a tiny amount of fentanyl.

naloxone kit image.jpg
Centers for Disease Control and Prevention
This overdose reversal kit includes the medicine Naloxone and syringes. The life-saving medicine is also available as a nasal spray.

Naloxone can be prescribed by any pharmacist in Oregon. Lincoln County Harm Reduction provides it free as does the Confederated Tribes of The Siletz Indians.

There will be a community event on April 22 in Newport sponsored by Phoenix Wellness Center at 145 N. Coast Hwy Unit B. They will be handing out free overdose reversal kits. For more information call 541-272-5048.

(Note: a previous version of this story had an error in the title of the Wellness Center)

Signs of Opioid/Fentanyl Overdose: According to the Centers for Disease Control and Prevention, signs and symptoms of opioid overdose include:

• Small, constricted “pinpoint pupils”
• Falling asleep or loss of consciousness
• Slow, shallow breathing
• Choking or gurling sounds
• Limp body
• Pale, blue, or cold skin

fake-pills-dea-1621618197.jpg
U.S. Drug Enforcement Administration
Know your source. Fake pills, stamped to look like real prescription medication, often have traces of deadly fentanyl.

Testing Your Supply Can Help Prevent Overdose: Fentanyl testing strips (FTS) can identify the presence of fentanyl in illicit substances. FTS can be used on powders, injectable drugs, and pills. Testing your supply can help reduce your risk of overdose.

Steps to reduce overdose risk:

• Abstain from drug use. That’s the best way to eliminate risk of overdose.

• If abstinence is not possible:
o Reduce dosages
o Have Naloxone on hand
o Avoid using alone. If you must use alone, seek services from Never Use Alone 
o Test your drugs using fentanyl testing strips (FTS)
o Use with someone who can help you
o Know your tolerance: If you haven’t used for a while, your tolerance is lower and your risk of overdose is higher.

Tiffany joined the KLCC News team in 2007. She studied journalism at the University of Missouri-Columbia and has worked in a variety of media including television and daily print news. For KLCC, Tiffany reports on health care, social justice and local/regional news. She has won awards from Oregon Associated Press, PRNDI, and Education Writers Association.